Puerto Rico, 2007

Flood in Puerto Rico, September 16, 2007

September 16, 2007 · NWS SJU · 1 event in 1 county or zone

A low level disturbance moving across the eastern Caribbean induced by an upper level low pressure, brought ample amounts of tropical moisture across the region. This combined with fairly unstable upper atmospheric conditions induced convection which produced heavy rain across the central interior sections of Puerto Rico.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

A low level disturbance moving across the eastern Caribbean induced by an upper level low pressure, brought ample amounts of tropical moisture across the region. This combined with fairly unstable upper atmospheric conditions induced convection which produced heavy rain across the central interior sections of Puerto Rico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Sep 16, 9:28 AM AST, 5 hours 2 minutes earlier.

Area forecast discussion, Sep 16, 9:28 AM AST, 5 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
928 AM AST SUN SEP 16 2007

.UPDATE...
UPDATED MORNING PACKAGE TO LOWER POPS TO REMOVE AREA OF CATEGORICAL
COVERAGE OVER WESTERN INTERIOR AS WELL AS SHAVE POPS AND WEATHER
DOWN TO ISOLATED OVER THE EASTERN HALF OF THE ISLAND. OTHER THAN
THE AVERAGE HEAVY SHOWERS CREATED BY DAYTIME CONVERGENCE AND
HEATING...DONT THINK COVERAGE WILL BE AS WIDESPREAD AS PREVIOUS
PACKAGE SHOWED. RADAR PRECIP TOTALS FROM THE LAST 12 HOURS...AND
DRY MID TO LOWER LAYER IN MORNING SOUNDING CONFIRM DRY AIRMASS ON THE
NORTHERN AND NOW NORTHEASTERN FRINGES OF TROPICAL WAVE PASSING TO
THE SOUTH...CURRENTLY AT 71 W. IN OTHER WORDS...DRIER AIR OVER MOST
OF THE ISLAND. NAM12 SHOWS SOME MOISTURE ADVECTION FROM THE EAST
TO OCCUR AS THE DAY PROGRESSES...AND GFS SHOWS SOME TO A LESSER
DEGREE...BUT THIS SCENARIO IS INITIALIZING POORLY...SO DISCOUNTED IT.
IN ANY CASE...TUTT LOW ROUGHLY OVER HAITI STILL IN FAVORABLE
POSITION TO ALLOW UPPER SUPPORT...STILL LIKELY TO SEE SOME STRONG
THUNDERSTORMS IN THE WEST INTERIOR...BUT COVERAGE SHOULD BE CONFINED TO
THAT AREA. OTHERWISE...EXPECT ONLY ISOLATED SHOWERS.

&&

.PREV DISCUSSION... /ISSUED 506 AM AST SUN SEP 16 2007/

SYNOPSIS...
SURFACE HIGH PRESSURE RIDGE EXTENDS FROM THE EAST CENTRAL ATLANTIC
SOUTHWESTWARD TO JUST EAST OF THE FLORIDA PENINSULA. SHOWERS AND
THUNDERSTORMS ACROSS THE OFFSHORE ATLANTIC AND CARIBBEAN WATERS
ARE TRAILING A TROPICAL WAVE NOW NEAR 71 WEST. THIS WEATHER IS
BEING ENHANCED BY AN UPPER TROUGH WHICH EXTENDS ACROSS HISPANOLA
INTO THE CENTRAL CARIBBEAN. STRONG THUNDERSTORMS WILL THEREFORE
SPREAD FURTHER WEST NORTHWEST INTO THE OFFSHORE CARIBBEAN WATERS
AND MONA PASSAGE THROUGH LATER THIS MORNING. A MID TO UPPER LEVEL
TUTT AXIS AND ASSOCIATED LOW PRESSURE CENTERS WHICH ENTENDS
SOUTHWEST FROM THE CENTRAL ATLANTIC ACROSS HISPANOLA INTO THE
CENTRAL CARIBBEAN...IS FORECAST TO LINGER ACROSS THE AREA FOR THE
NEXT COUPLE OF DAYS WHILE BECOMING MORE AMPLIFIED ACROSS THE
CENTRAL CARIBBEAN.

AT 500 AM AST...TROPICAL DEPRESSION INGRID WAS LOCATED NEAR 17.0
NORTH...56.8 WEST...MOVING WEST NEAR 10 KNOTS. BASED ON THE LATEST
TROPICAL CYCLONE FORECAST... INGRID IS EXPECTED TO BEGIN TO MOVE
MORE WEST NORTHWEST DURING THE NEXT 24 HOURS...AND PASS NORTHEAST
OF THE LEEWARD ISLANDS MONDAY AND TUESDAY. THIS WILL ACT TO WEAKEN
FURTHER WEAKEN THE WIND FLOW ACROSS THE LOCAL REGION.

DISCUSSION...
LOW LEVEL DISTURBANCE MOVING ACROSS THE EASTERN CARIBBEAN INDUCED
BY THE UPPER TUTT WILL CONTINUE TO LIFT NORTHWEST ACROSS THE SOUTHERN
CARIBBEAN WATERS AND BRING AMPLE AMOUNTS OF TROPICAL MOISTURE ACROSS
THE REGION IN THE WEAK SOUTHEASTERLY WIND FLOW. THIS COMBINED WITH
THE FAIRLY UNSTABLE UPPER ATMOSPHERIC CONDITIONS AND DAYTIME
HEATING WILL BE SUFFICIENT TO INDUCE CONVECTION ACROSS THE LOCAL
ISLANDS AND REGIONAL WATERS AT LEAST THROUGH MONDAY. EARLY MORNING
SHOWERS AND THUNDERSTORMS WILL REACH THE EAST AND SOUTHEAST SHORE
OF THE LOCAL ISLANDS FROM TIME TO TIME...WHILE AFTERNOON AND EVENING
CONVECTION WILL BE MAINLY FOCUSED ACROSS THE NORTH CENTRAL...NORTHWEST
AND WEST INTERIOR SECTIONS OF PUERTO RICO. THE MID TO UPPER LEVEL TROUGH
WILL ALSO INTERACT WITH THE LOCAL TERRAIN EFFECTS AND SEA BREEZE
VARIATIONS TO FURTHER ENHANCE AFTERNOON CONVECTION OVER LAND AND
NOCTURNAL ACTIVITY OVER THE REGIONAL WATERS.

MARINE...
DUE TO THE RELATIVELY LIGHT WIND WIND FLOW ACROSS THE REGION...
MARINE CONDITIONS ARE TO REMAIN FAIRLY TRANQUIL FOR THE NEXT SEVERAL
DAYS....EXCEPT FOR OCCASIONAL GUSTS AND SQUALLS ASSOCIATED WITH THE
STRONG THUNDERSTORMS MOVING OVER THE EXTREME SOUTHWESTERN CARIBBEAN
WATERS THIS MORNING. LOCAL MARINE INTEREST SHOULD THEREFORE BE ALERT
TO THIS ACTIVITY WHICH IS OCCURRING MAINLY SOUTH OF LATITUDE 17.5
NORTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  88  78  89  78 /  30  30  30  30
STT  88  81  88  81 /  50  50  50  50

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...NONE.
VI...NONE.
&&

93/70
Hazardous weather outlook, Sep 16, 6:30 AM AST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
630 AM AST SUN SEP 16 2007

PRZ001>013-AMZ710>750-171000-
630 AM AST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...MODEST AMOUNTS OF LOW LEVEL MOISTURE AND SOME
FAVORABLE UPPER LEVEL DYNAMICS WILL ALLOW SHOWERS AND SCATTERED
THUNDERSTORMS TO FORM OVER INTERIOR PUERTO RICO...MAINLY IN THE WEST
AND NORTHWEST SECTIONS. AGAIN URBAN AND SMALL STREAM FLOODING WILL
BE POSSIBLE AS SOME AREAS RECEIVE UPWARD OF 2 INCHES OF RAIN.
SHOWERS AND THUNDERSTORMS OVER LAND WILL DISSIPATE SHORTLY AFTER
SUNSET. SHOWERS TO THE NORTHEAST OF PUERTO RICO MAY CONTINUE THROUGH
THE NIGHT.

.DAYS TWO THROUGH SEVEN...PASSING EARLY MORNING SHOWERS WILL AFFECT
THE COASTAL AREAS FROM TIME TO TIME ALONG WITH SOME AFTERNOON
SHOWERS AND STORMS. AS A RESULT...LOCALIZED URBAN AND SMALL STREAM
FLOODING WILL REMAIN POSSIBLE IN THESE AREAS. BASED ON THE LATEST
FORECAST TRAJECTORY FROM THE NATIONAL HURRICANE CENTER...TROPICAL
STORM INGRID WILL TRACK NORTHEAST OF THE LEEWARD ISLANDS MONDAY INTO
TUESDAY. THE PROGRESS OF THIS SYSTEM WILL HOWEVER BE CLOSELY
MONITORED OVER THE NEXT FEW DAYS AS IT CONTINUES ON THE PROJECTED
WEST NORTHWEST PATH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

VIZ001-002-AMZ710>730-171000-
630 AM AST SUN SEP 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...SOME THUNDERSTORMS WILL FORM IN THE LEE OF THE
U.S. VIRGIN ISLANDS DURING THE AFTERNOON...OTHERWISE NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...PASSING EARLY MORNING SHOWERS WILL AFFECT
THE COASTAL AREAS FROM TIME TO TIME BUT NO SIGNIFICANT RAINFALL IS
EXPECTED. AFTERNOONS SHOWERS OR AN ISOLATED THUNDERSTORM MAY DEVELOP
OVER ONE OR TWO OF THE ISLANDS BUT NO GREATER HAZARDS ARE
FORECAST FOR THESE AREAS. BASED ON THE LATEST FORECAST TRAJECTORY
FROM THE NATIONAL HURRICANE CENTER...TROPICAL STORM INGRID WILL
TRACK NORTHEAST OF THE LEEWARD ISLANDS MONDAY INTO TUESDAY. THE
PROGRESS OF THIS SYSTEM WILL HOWEVER BE CLOSELY MONITORED OVER THE
NEXT FEW DAYS AS IT CONTINUES ON THE PROJECTED WEST NORTHWEST PATH.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Central Interior

When
September 16, 2:30 PM AST
Where
Central Interior County, Aibonito
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
18.120, -66.250

Emergency Management reported residentials structures flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Puerto Rico in 2007Every state in 2007This day in weather historyWarnings in Puerto Rico, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60327.